Alert archive / Texas / River Flood Warnings in 2019

River Flood Warning 34, NWS Austin/San Antonio, TX

June 4, 2019Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Jun 4, 2019, 3:48 PM CDT for Val Verde County, Texas. It took effect at Jun 5, 2019, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2019, 3:48 PM CDT (20:48 UTC)
In effect from
Jun 5, 2019, 12:00 AM CDT
Expired
Jun 5, 2019, 8:19 AM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Pafford Crossing near Comstock (CMKT2).

Action stage
4 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08449400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Jun 4, 3:26 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 4, 3:26 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
326 PM CDT Tue Jun 4 2019

.SHORT TERM (Tonight through Wednesday Night)...
What's left of the morning MCV is gradually weakening near Bexar
county. Nevertheless, scattered to numerous showers and embedded
thunderstorms will occur through the remainder over the afternoon as
what's left of the feature moves east through Bexar county, meeting
up with the leading edge of the influx of tropical moisture moving
through the coastal plains. Locally heavy downpours will be possible
from the San Antonio metro area south and eastward, which could lead
to some localized flooding concerns through sunset. We then expect a
reduction in coverage of showers and storms initially after sunset
across central and eastern areas of the CWA.

Models are in agreement with another complex of storms forming across
West Texas, the Big Bend, and northern Mexico. However there is some
disagreement with how far east this complex makes it. There is
enough support in some of the CAMs that it will at least make it to
Val Verde county later this evening and overnight. Given the heavy
rainfall that fell early this morning, any additional heavy rainfall
over the same areas will likely result in flash flooding. Therefore
we have elected to issue a Flash Flood Watch for tonight across Val
Verde, as well as Edwards and Kinney counties for buffer. In
addition, a few stronger to severe storms could be possible across
western Val Verde county, given forecast CAPE and DCAPE values, with
straight-line winds the primary threat.

Also overnight we expect an increase in coverage of tropical showers
and a few thunderstorms working through the northern Coastal Bend and
into southeastern portions of the CWA.

Satellite imagery this afternoon indicates that the broad area of
low pressure located over the southwestern Gulf of Mexico remains
disorganized. It appears the system is running out of time for
tropical cyclone development, and NHC has lowered the chances for
development to 20%. It also appears the bulk of the deepest tropical
moisture with the system will work into Southeast Texas tonight
through Thursday, however there is a window from late tonight through
the day on Wednesday where a deeper tap of 2-2.3" precipitable water
values do work into the eastern half of the CWA ahead of the upper
level trough.

Likely PoPs are indicated across the eastern Hill Country and I-35
tomorrow, with categorical PoPs and a mention of locally heavy
rainfall east of I-35 and I-37. Between 1-3" are currently forecast
where the categorical PoPs are shown. Lesser amounts are forecast for
the I-35 corridor and westward (with the exception of the far
western CWA and the complex of storms possible later tonight as
mentioned above). WPC's Day 2 Excessive Rainfall Outlook does keep
eastern areas of the CWA in a slight risk for excessive rainfall, and
this seems reasonable given the precipitable water values.

&&

.LONG TERM (Thursday through Tuesday)...
As the upper level trough and closed low advances east into West
Texas Wednesday night and Oklahoma on Thursday the deeper tropical
moisture tap gets shunted east of the CWA. Rain chances look to come
to and end by Friday.

An upper level ridge is then forecast to build over the region
Saturday and Sunday, leading to very warm temperatures. Model
guidance continues to trend warmer with temperatures during this
time. High temps Saturday and Sunday are forecast to be into the mid
and upper 90s across the Hill Country, upper 90s to around 100 along
the I-35 corridor, and 100-107 across the western and southwest CWA.
Forecast heat index values of 105-110 are forecast for many areas,
outside of the Hill Country, both days. A weak cold front is
indicated by both the GFS and ECMWF Monday into Tuesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  85  73  92  72 /  50  70  30  20  20
Austin Bergstrom Intl Airport  74  85  73  92  72 /  50  70  30  20  20
New Braunfels Muni Airport     74  86  73  92  72 /  50  70  30  20  10
Burnet Muni Airport            71  84  71  90  70 /  50  60  30  20  20
Del Rio Intl Airport           75  91  72  96  74 /  80  30  30  -    0
Georgetown Muni Airport        73  84  72  91  71 /  50  70  30  20  20
Hondo Muni Airport             75  91  73  96  73 /  40  50  30  10  10
San Marcos Muni Airport        74  86  73  93  72 /  50  70  30  20  20
La Grange - Fayette Regional   75  86  74  93  74 /  60  80  40  30  10
San Antonio Intl Airport       74  88  75  94  74 /  50  70  30  20  10
Stinson Muni Airport           76  89  75  94  74 /  50  70  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for Edwards-Kinney-Val Verde.

&&

Aviation...17
Short-Term/Long-Term...Runyen
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jun 4, 3:36 PM CDT, 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
336 PM CDT Tue Jun 4 2019

TXZ171>173-183>194-202>209-217>225-228-052045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
336 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered thunderstorms with heavy rainfall will impact some
locations near and south of a San Antonio to Schulenburg line
through the late afternoon and early evening. Pockets of heavy
rainfall will be possible, leading to localized flash flooding
concerns.

Additional thunderstorms are possible along the Rio Grande and
southern Edwards Plateau late tonight. These storms could move
over locations that received heavy rainfall this morning, leading
to additional flash flooding. A Flash Flood Watch has been issued
for tonight for Val Verde, Edwards, and Kinney counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A tropical air-mass will continue to produce a threat of locally
heavy rainfall across much of the area through late Wednesday.
Isolated pockets of 1 to 2 inch rains will be possible along and
west of I-35, while scattered pockets of 1 to 3 inch amounts will
be possible over the Coastal Prairies east of I-35 and I-37.

Hot and humid conditions are expected over the area Friday through
Sunday. Heat indices are forecast to reach 105 to 110 degrees
across many areas Saturday and Sunday, with slightly lower values
expected over the Hill Country. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 4, 10:34 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      9 S MONTELL             29.40N 100.0W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            WATER OVER ROADWAY ON HWY 55.

&&
Local storm report, Jun 4, 10:49 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1049 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      9 S MONTELL             29.40N 100.00W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            HWY 55 BETWEEN UVALDE AND CAMP WOOD IS
            CLOSED DUE TO WATER ON THE ROADWAY.

&&
Local storm report, Jun 4, 11:30 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      4 SE REAGAN WELLS       29.51N 99.79W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            FM 1051 AT THE DRY FRIO RIVER CROSSING IS
            CLOSED DUE TO HIGH WATER.

&&
Special weather statement, Jun 4, 2:08 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
208 PM CDT Tue Jun 4 2019

TXZ204-205-041945-
Bexar TX-Medina TX-
208 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEDINA AND
NORTHWESTERN BEXAR COUNTIES UNTIL 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lacoste, or near Castroville, moving northeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
San Antonio, Castroville, Leon Valley, Alamo Heights, Terrell Hills,
Shavano Park, Lytle, Olmos Park, Natalia, Lacoste, Lackland AFB,
Noonan, Pearson, Sea World, Castle Hills, Balcones Heights, Von Ormy,
Macdona, Mangus Corner and Fiesta Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2930 9895 2963 9859 2942 9839 2922 9872
      2925 9880 2917 9880 2916 9882
TIME...MOT...LOC 1907Z 230DEG 22KT 2929 9882

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:46 AM CDTSpecial Weather StatementEWXVal Verde44 min
Jun 4, 2:54 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde3 hr
Jun 4, 3:15 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde5 hr
Jun 4, 6:26 AM CDTTornado WarningEWXKinney19 min
Jun 4, 7:44 AM CDTFlash Flood WarningEWXEdwards, Kinney, Maverick, Real, Uvalde, Val Verde3 hr
Jun 4, 8:19 AM CDTSpecial Weather StatementEWXReal26 min
Jun 4, 8:51 AM CDTAreal Flood AdvisoryEWXUvalde114 min
Jun 4, 9:37 AM CDTRiver Flood WarningEWXKinney, Uvalde21 hr
Jun 4, 10:29 AM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Uvalde3 hr
Jun 4, 10:36 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Jun 4, 11:45 AM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 11:48 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 4, 11:59 AM CDTRiver Flood WarningEWXUvalde40 hr
Jun 4, 12:01 PM CDTTornado WarningEWXUvalde14 min
Jun 4, 1:30 PM CDTFlash Flood WarningEWXUvalde60 min
Jun 4, 1:32 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Jun 4, 2:08 PM CDTSpecial Weather StatementEWXBexar37 min
Jun 4, 2:50 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Jun 4, 3:31 PM CDTFlash Flood WatchEWXEdwards, Kinney, Val Verde15 hr
Jun 4, 3:31 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 4, 4:00 PM CDTAreal Flood AdvisoryEWXAtascosa2 hr
Jun 4, 4:42 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 4:54 PM CDTFlash Flood WarningEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 5:14 PM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 5:57 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr

Nearby

River Flood Warnings in Texas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.